In addition to the CAM, other tools that can assist in cognitive assessment of the patient can include The Mini-Cog Assessment Instrument for Dementia, The Clock Draw Test, The Short Portable Mental Status Questionnaire (SPMSQ), The Geriatric Depression Scale, The Folstein Mini-Mental Status Exam, and The Digit Span Test.
Once the physician has determined that a patient is suffering from delirium, the challenge is to identify and treat the cause.
“It is important to remember that older folks often have atypical presentation of symptoms for medical problems,” says Dr. Inouye. “Physicians and clinical staff need to carefully consider all of the patient’s signs and symptoms, regardless of how insignificant they may seem.”
The physician can then order additional diagnostic tests based on the findings of the physical examination, which may include CBC, serum chemistry group, urinalysis, serum and urine drug screens, and possibly diagnostic radiographic studies as indicated.
Assessment must also include a careful review of the patient’s medications—possibly with input from a pharmacist. To do this, obtain a complete list of medications the patient was taking prior to admission to compare with the medications the patient is taking currently. Consider the possible effects of:
- Medications that have been discontinued;
- New medications;
- Changes in dosage;
- Possible drug interactions; and
- Possible drug toxicities that may require additional lab testing.
Pay attention to psychoactive medications the patient is taking, such as sedative-hypnotic agents, narcotics, and antidepressants. It is important to note whether the patient has recently received anesthesia or pain medications.4 It is also important to determine whether the patient has a history of alcohol or drug dependency.
“The first thing I would think if a patient is not acting right is drugs—some new drug that we’re administering or some drug that he or she is withdrawing from,” says O’Neil Pyke, MD, medical director of the Hamot Hospitalist Group in Erie, Pa. “You have to consider the possibility of side effects, drug interactions, and withdrawals. You also have to recognize polypharmacology as a major risk factor and try to curtail unnecessary medications.”
Dr. Flacker cautions that even once a problem has been identified, the physician must follow through on the complete examination and evaluation of the patient, keeping in mind that the cause for delirium may be multifactorial. “The problem is that like a lot of things in older folks, if you look for ‘the’ cause, you’re likely to be frustrated,” he says. “It’s often a combination of stressors causing the patient’s delirium.”
Once the underlying problem or problems have been identified, treat those medical conditions accordingly—by administering antibiotics, fluids, and electrolytes as needed and adjusting or discontinuing medications.
However, resolution of the etiologic cause does not necessarily mean the symptoms of delirium will spontaneously resolve. These symptoms likely will require specific interventions to reorient the patient.